Mississippi, 2017

Strong Wind in Mississippi, April 5, 2017

April 5, 2017 · NWS JAN · 5 events in 5 counties and zones

Gusty winds occurred ahead of a cold front that moved through the region. Some of these winds brought down trees and powerlines ahead of storms.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Gusty winds occurred ahead of a cold front that moved through the region. Some of these winds brought down trees and powerlines ahead of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 5, 2:28 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 5, 2:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
328 PM CDT Wed Apr 5 2017

.DISCUSSION...

Today and Tonight...A cold front is working its way
across the area this afternoon. Currently it extends generally along
the Natchez trace Corridor and will exit east of the area early this
evening. The main effect of the boundary is very gusty winds and dry
air. The winds are gusting into the 30 to 35 mph range across the
delta and a wind advisory is already in affect until later this
evening. Although the advisory may expire this evening the surface
gradient will remain strong enough to support gusty winds through
much of the night. Skies will become clear overnight with lows
falling into the mid 40s across most of the area. /15/

Thursday night through Wednesday...

The period will begin with a large cold core low centered over the
Eastern Great Lakes with surface and upper level ridging building in
across the Great Plains. This ridging will continue to build into
the area by Friday into the weekend as the low pulls away off the
New England coast. The surface ridge will become centered over the
lower MS River valley by Friday evening, which will allow for ideal
radiational cooling conditions under clear skies with calm winds.
Temps will be much milder through the end of the work week and into
the weekend with the coldest overnight lows into the upper 30s and
the low 40s on Fri night/Sat morning. By Sat night into Sun the high
will shift east of the area which will allow southerly flow and
moisture return across the area as dewpoints rise back into the 50s.

On Sunday, a trough ejecting out of the Inter-Mountain West will
induce surface cyclogenesis across the Northern Plains and will drag
a cold front south through the Southern Plains. The parent low and
the majority of the forcing and energy will pull away to the east by
Tuesday, thus leaving a slow eastward advancing frontal boundary
across the ArkLaTex. Latest global models are in fairly good
agreement on rain chances returning to the NW portions of the CWA by
Tuesday morning as the frontal boundary continues to move east,
however model solutions diverge shortly after as the GFS washes out
the boundary leaving the best rain chances in the NW while the ECMWF
brings rain into central MS by Wed morning. Thunderstorms will also
be possible with some degree of instability to work with but severe
weather is not expected with very little forcing, shear, and next to
no height falls. While dewpoints will be back into the 60s in
concert with a 330 K ThetaE ridge there's too much uncertainty in
regards to timing and coverage to introduce any flooding potential
in the HWO, especially given that this will be on day 6 and 7. /TW/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail through the period at TAF sites as a
cold front moves across the area. The main concern will be the
gusty winds as there is a wind advisory in effect for TAF sites
GLH/GWO. The winds are currently out of the SW-W at 10-15 with
gusts to around 20 mph. Gusts to around 30 mph or higher are
likely at most sites this afternoon through the evening hours. The
gusty winds will continue through the night into Thursday morning./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       48  68  41  67 /   0   2   1   1
Meridian      46  67  40  66 /   2   3   2   1
Vicksburg     47  70  42  69 /   0   1   1   1
Hattiesburg   46  69  41  70 /   1   1   1   1
Natchez       45  69  43  69 /   0   0   1   1
Greenville    46  68  43  67 /   2   2   1   1
Greenwood     45  66  41  66 /   3   3   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 10 PM CDT this evening for MSZ018-019-025-
     034-035-040-041.

LA...Wind Advisory until 10 PM CDT this evening for LAZ007>009-015-
     016-023-025.

AR...Wind Advisory until 10 PM CDT this evening for ARZ074-075.

&&

TW/15
Hazardous weather outlook, Apr 5, 2:14 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
314 PM CDT Wed Apr 5 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025-034-035-040-
041-062015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-
Washington-Humphreys-Issaquena-Sharkey-
314 PM CDT Wed Apr 5 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Thursday

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...The rest of this afternoon through this evening

Windy conditions will continue this afternoon and linger into the
evening. Winds of 25 to 30 mph will be common with gusts up to 40
mph.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ024-026-MSZ026>033-036>039-042>066-072>074-062015-
Catahoula-Concordia-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
314 PM CDT Wed Apr 5 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

15

&&

...HAZARD LEGEND...

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Apr 5, 10:51 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1151 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     9 WNW BOGUE CHITTO      31.47N 90.59W
04/03/2017                   LINCOLN            MS   NWS STORM SURVEY

            70 MPH STRAIGHT-LINE WIND GUSTS SPORADICALLY
            DOWNED LARGE TREES ALONG WEST LINCOLN DR
            BETWEEN RAMAH TRAIL AND GUM GROVE RD.

&&

DL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Yazoo

When
April 5, 3:00 PM CST
Where
Yazoo forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
32.780, -90.396 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down across the county, which caused several power outages.

Strong Wind, Hinds

When
April 5, 3:45 PM CST
Where
Hinds forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

A tree split and fell on the 2nd story of a house near Clinton.

Strong Wind, Grenada

When
April 5, 4:00 PM CST
Where
Grenada forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

Trees were blown down around the county and caused power outages.

Strong Wind, Oktibbeha

When
April 5, 4:00 PM CST
Where
Oktibbeha forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

A tree was blown down across Crawford Road near Artesia.

Strong Wind, Lowndes

When
April 5, 4:00 PM CST
Where
Lowndes forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

A tree was blown down in New Hope.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687094, 687091, 687090, 687092, 687093.